Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Quad Cities, IA

July 10, 2000Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 10, 2000, 2:15 AM CDT for Dubuque County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2000, 2:15 AM CDT (07:15 UTC)
Expired
Jul 10, 2000, 3:15 AM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS53 KDVN 100715
SVRMLI
IAC061-100815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 AM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 315 AM CDT

* AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 8 MILES NORTHWEST OF WAUPETON TO 12 MILES WEST OF
  WORTHINGTON...MOVING EAST AT 50 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE SHERRILL...SAGEVILLE...
  ROSE...ROCKDALE...PEOSTA...OLD BALLTOWN...MEKEE...LORE...EDMORE...
  DUBUQUE...COTTAGE...BERNARD...BANKSTON...BALLYCLOUGH...BALLTOWN AND
  ASBURY

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 60 MPH.
TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
MORNING FOR NORTHEASTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR NORTHEASTERN
IOWA.

LAT...LON 4273 9101 4231 9117 4230 9062 4260 9067

CROSBIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM CDT, 11 hours 18 minutes earlier.

Area forecast discussion, Jul 9, 2:57 PM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT SUN JUL 9 2000

18Z SURFACE ANALYSIS HAS A SYNOPTIC LOW AT KMCK WITH A COLD FRONT
RUNNING INTO CENTRAL COLORADO. A STATIONARY FRONT RUNS NORTHEAST TO
KMHE AND THEN BECOMES A COLD FRONT RUNNING EAST NORTHEAST ACROSS
MINNESOTA AND NORTHERN WISCONSIN. ON THE MESOSCALE...MESO HIGHS WERE
NOTED NEAR KMCW AND A LITTLE EAST OF KIOW. A MESO COLD FRONT RUNS
ALONG A KFSD...KCIN...KEOK...KPIA...TO KARR VICINITY WITH ANOTHER
BOUNDARY BEHIND IT FROM KDSM TO KGBG. OTHER BOUNDARIES WERE ACROSS
WISCONSIN WITH SEVERAL TROFS FROM NEBRASKA INTO TEXAS. WATER VAPOR
AND PROFILER DATA HAS A SHORTWAVE MOVING THROUGH WESTERN IOWA WHICH
HELPED SUPPORT CONVECTION EARLIER TODAY. OTHER SHORTWAVES WERE NOTED
IN THE CENTRAL AND SOUTHERN PLAINS. A SIGNIFICANT SHORTWAVE WAS
MOVING OUT OF WYOMING INTO THE PLAINS. SATELLITE SHOW THINNING CI
DEBRIS ACROSS THE FORECAST AREA WITH SOME LOWER AC BELOW. CU WAS
DEVELOPING ALONG THE WESTERN EDGE OF THE MESO FRONT BETWEEN KFSD AND
KCNC. DVN 88D SHOWS REMNANTS OF MORNING CONVECTION AS A NARROW LINE
OVER CENTRAL ILLINOIS. MOISTURE ANALYSIS HAS 65 TO 70 DEW POINTS
OVER THE FORECAST AREA IN THE COLD POOL WHILE MID 70 DEW POINTS LIE
ON THE OTHER SIDE OF THE MESO FRONT.

PROBLEMS THIS PACKAGE ARE CLOUDS/TEMPS/PRECIP TIMING...AND POSSIBLE
NEED FOR HEADLINES.

12Z MODELS DID A FAIR JOB OF INITIALIZING THIS MORNING BUT NONE WERE
HANDLING THE MESOSCALE FEATURES AT ALL AT 18Z WHICH IS TO BE
EXPECTED. OVERALL THE AVN MAY BE THE WINNER EVER SO SLIGHTLY OVER
THE ETA. NGM NOT DOING VERY WELL BUT LATER IN ITS FORECAST CYCLE THE
POSITION OF THE SURFACE FRONT DOESN/T LOOK TOO BAD. THEREFORE WILL
GO WITH MAINLY THE ETA BUT ADJUSTED SOUTH AND WEST SLIGHTLY...AND
MIX IN A LITTLE OF THE AVN AND NGM.

MESOSCALE TO BE THE DRIVING FORCE FOR THIS PACKAGE AND ETA DOES GIVE
SOME HINTS. WEAK LLJ IN THE PLAINS TO STRENGTHEN TO 40-50 KNOTS
OVERNIGHT ALLOWING MCS/MCC TO DEVELOP IN THE MISSOURI VALLEY
SOMEWHERE BETWEEN KTQE AND KSFD. QG FORCING AND CONDENSATION
PRESSURE DEFICITS INDICATE A GENERAL EASTWARD MOVEMENT OVERNIGHT...
ROUGHLY ALONG THE H85 THERMAL GRADIENT. COMPLEX SHOULD TURN MORE
SOUTEHAST AND THEN SOUTH AS IT MOVES OVER THE FORECAST AREA LATE
TONIGHT/MONDAY MORNING. GOOD INFLOW AND HIGH PW/S TO ALLOW VERY
EFFICIENT RAINFALL PRODUCTION OVERNIGHT WITH HEAVY RAINFALL LIKELY.
SOILS OVER THE AREA ARE STILL QUITE MOIST WITH FFG VALUES 2.5 INCHES
OR LESS FOR THREE HOURS. POTENTIAL EXITS FOR 2-3 OR HIGHER AMOUNTS
OVERNIGHT INTO MONDAY SO WILL RAISE FLASH FLOOD WATCH FOR MOST OF
THE FORECAST AREA.

ON MONDAY...COLD POOL FROM MCS/MCC SYSTEM AND COLD FRONT MOVING SOUTH
TO KEEP TEMPERATURES BELOW GUIDANCE WITH PERIODS OF RAIN/TSRA FOR A
GOOD CHUNK OF THE DAY. BRIEF DRY PERIOD SHOULD BE SEEN BEFORE
ANOTHER SHORTWAVE INITIATES SOME MORE CONVECTION MONDAY NIGHT...
POSSIBLY INTO TUESDAY MORNING. COLD FRONT TO STALL JUST SOUTH OF THE
FORECAST AREA MONDAY NIGHT AND THEN BEGIN MOVING BACK NORTH AS A
WARM FRONT TUESDAY NIGHT. ANOTHER SHORTWAVE SHOULD INITIATE ANOTHER
MCS/MCC TUESDAY NIGHT IN THE PLAINS AND TRACK EASTWARD THROUGH IOWA
ALONG THE H85 GRADIENT. POTENTIAL EXITS HERE FOR ANOTHER ROUND OF
HEAVY RAIN AS WELL.

EXTENDED WISE...NOT MUCH TIME TO LOOK AT BUT LOOKS TO BE ACTIVE...
ESPECIALLY WEDNESDAY AND POSSIBLY THURSDAY WITH MORE CONVECTION.
FRIDAY FOR NOW APPEARS IT MAY BE THE BEST DAY WITH DRY CONDITIONS.

AS MENTIONED EARLIER...WILL GO BELOW GUIDANCE FOR ON MONDAY...AND
POSSIBLY FOR MUCH OF THE PERIOD.

COORDINATED WITH DSM...LSE...CHI...ILX...AND STL.

.DVN...FLASH FLOOD WATCH LATE TONIGHT AND MONDAY MORNING.
IAZ040>042-051>054-063>068-076>078-088-089
ILZ001-002-007-009-015>018-024>026-035

TI

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:34 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware56 min
Jul 10, 1:53 AM CDTFlash Flood WarningDVNBuchanan, Delaware, Dubuque4 hr
Jul 10, 2:35 AM CDTFlash Flood WarningDVNBenton, Linn4 hr
Jul 10, 3:59 AM CDTFlash Flood WarningDVNJones3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.